Statins are excellent at lowering cholesterol and preventing heart attacks and strokes. They are one of the most commonly prescribed meds, but as with any prescription drugs, there are potential side effects to be aware of.
In most cases, the big health benefits of statins outweigh the modest adverse effects. The medicine has become synonymous with lowering cholesterol and hence lowering the risk of a fatal heart attack or stroke.
Nonetheless, despite their ability to help protect against major health repercussions, one must be mindful of their potential side effects, which include hair loss.
Some statin meds, such as simvastatin (Zocor) and (atorvastatin) Lipitor, have been linked to hair loss.
Research published in the American Journal of Medicine looked into the relationship between alopecia and atorvastatin, a cholesterol-lowering statin.
The case review of a 38-year-old woman using atorvastatin (10 mg) and benazepril orally once daily was included in the study.
After two weeks later, the patient started complaining of progressive hair loss.
Benazepril was kept on to treat the proteinuria, but atorvastatin was stopped because the total serum cholesterol level had dropped to 160 mg/dL.
After few weeks, the patient reported that new hair growth had begun.
Five months later, she was put back on atorvastatin, despite the patient’s complaints of significant hair loss.
According to the study, at least one other patient experienced hair thinning after taking atorvastatin for a few months, however doctors were unconvinced that it was caused by the drug.
It added: “The pattern of our patient’s hair loss, however, strongly suggests a relation between atorvastatin and alopecia.”
Statins, which are widely used to treat excessive cholesterol, function by inhibiting the action of an enzyme that the liver utilises to produce cholesterol.
According to Health Harvard, approximately 1 percent of people using statins experience hair loss.
The site added: “Hair loss, or alopecia, is a very rare side effect of all statin drugs.
“We don’t know exactly why statins might cause hair loss.
“But we do know that cholesterol is an important building block for steroid hormones, which play a role in hair growth.”